Alert archive / Nevada / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Reno, NV

August 21, 2004Douglas County, Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 21, 2004, 6:08 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 6:08 PM PDT (01:08 UTC)
Expired
Aug 21, 2004, 7:00 PM PDT
In force
52 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 93 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3262 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 220109
FFWREV
NVC005-019-220200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
608 PM PDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA
  CENTRAL LYON COUNTY IN WESTERN NEVADA

* UNTIL 700 PM PDT

* AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE EASTERN SLOPES OF THE 
PINE NUT MOUNTAINS EXTENDING INTO NORTHERN PORTIONS OF THE SMITH 
VALLEY. THIS STORM IS REMAINING NEARLY STATIONARY.



EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3884 11951 3886 11937 3888 11923 3904 11925
      3902 11939 3895 11952

$$

RM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:40 PM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
240 PM PDT SAT AUG 21 2004

.SHORT TERM...
CONVECTION BEGINNING LATER TODAY THAN YESTERDAY AND WITH LESS AREAL
COVERAGE. THE MAIN AREA OF CONCERN IS EAST OF THE SIERRA CREST FROM
SOUTH OF LAKE TAHOE TO MAMMOTH AND EXTENDING INTO WESTERN NV NEAR
HAWTHORNE. THE MORNING MODEL RUNS SHOWED THIS TREND TOWARDS LESS
ACTIVITY. THE ETA WAS TOO DRY AND TOO FAR EAST AND SOUTH WITH THE
CLOUDS AND PRECIPITATION AS HAS BEEN THE CASE FOR THE PAST SEVERAL
DAYS. WEST WINDS WERE INCREASING IN THE RENO AREA AND WILL HELP SET
UP LOW LEVEL CONVERGENCE TO THE EAST. FOR THE REMAINDER OF THE
AFTERNOON EXPECT SCATTERED THUNDERSTORMS MAINLY EAST AND SOUTH OF
RENO BUT WITH ONLY ISOLATED STRONG STORMS. A CHANGE IN THE WEATHER
PATTERN WILL TAKE PLACE OVER THE NEXT COUPLE OF DAYS. AN UPPER
TROUGH WILL DEVELOP OVER THE PACIFIC NORTHWEST AND BRING COOLER AND
LOCALLY WINDY WEATHER TO THE SIERRA AND WESTERN NV...ESPECIALLY THE
NORTHERN PORTIONS OF THE CWA. THE ETA MODEL WHICH HAS DONE SUCH A
POOR JOB HANDLING THUNDERSTORMS AND CONVECTION OVER THE PAST FEW
DAYS LOOKS MUCH MORE REASONABLE WITH THE INCOMING TROUGH. WINDS WILL
INCREASE DURING THE DAY SUNDAY WITH GUSTS OVER 30 MPH OVER MUCH OF
THE AREA FROM RENO NORTHWARD SUNDAY AFTERNOON AND EVENING.
TEMPERATURES WILL BE SEVERAL DEGREES COOLER THAN TODAY. SOME LIGHT
PRECIPITATION IS POSSIBLE IN FAR NORTHWEST NV AND NORTHEAST CA IN
THE AFTERNOON...INCREASING AND SPREADING SOUTH SUNDAY NIGHT AND
MONDAY. TEMPERATURES WILL CONTINUE TO COOL TUESDAY WITH EXPECTED
HIGHS IN THE 70S TO LOWER 80S ACROSS WESTERN NV VALLEYS. RC

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
THE MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT IN BRINGING THROUGH A
SHORT WAVE ON WEDNESDAY...WITH BELOW NORMAL HIGH TEMPERATURES AND
WINDY CONDITIONS EXPECTED. BY THURSDAY...I HELD HIGH TEMPERATURES
PRETTY MUCH THE SAME AS WEDNESDAY...AS MODEL DISCREPANCIES START TO
CREEP IN WITH THE TIMING OF THE EXITING TROUGH. THE UKMET/GFS/
CANADIAN HOLD THE  MEAN TROUGH BACK OVER THE WESTERN CONUS...WHILE
THE ECMWF PUSHES THE TROUGH A BIT FURTHER EAST OVER THE
INTERMOUNTAIN WEST.  WITH SUCH A TIGHT HEIGHT GRADIENT WITH THE
UPPER TROUGH...HEIGHT DISCREPANCIES BETWEEN THE MODELS ARE RUNNING
BETWEEN 573 DM (CANADIAN) AND 587 DM (ECMWF) NEAR RENO. WITH THE GFS
AROUND 580 DM...IT SEEMS TO BE A DECENT COMPROMISE AT THIS TIME...SO
I STUCK AROUND MEXMOS FOR MOST OF THE EXTENDED PERIOD. THIS WOULD
BRING STEADILY WARMING TEMPERATURES THURSDAY THROUGH SATURDAY WITH
RISING HEIGHTS. SNYDER

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NVZ002-004 LAKE WIND ADVISORY SUNDAY AFTERNOON.
.CA...CAZ072 LAKE WIND ADVISORY SUNDAY AFTERNOON.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:47 PM PDTFlash Flood WarningREVLyon58 min

Nearby

Flash Flood Warnings in Nevada, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.